Hail, Pima
- When
- July 14, 1:16 PM MST to 1:21 PM MST
- Where
- Pima County, Summerhaven
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.450, -110.770
Penny size hail was reported at Summerhaven.
Abundant moisture and weak southeast flow continued across southeast Arizona. Isolated strong thunderstorms produced hail, heavy rain and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
Abundant moisture and weak southeast flow continued across southeast Arizona. Isolated strong thunderstorms produced hail, heavy rain and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 14, 9:20 AM MST, 3 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 920 PM MST SUN JUL 14 2013 .SYNOPSIS...LIMITED THUNDERSTORM COVERAGE EXPECTED TODAY. A WEATHER SYSTEM FROM THE PLAINS STATES WILL MOVE WEST AND BEGIN TO AFFECT OUR WEATHER EARLY IN THE WEEK WITH MORE MOISTURE AND INSTABILITY. THIS WILL INCREASE THE THREAT OF SHOWERS AND THUNDERSTORMS MONDAY ONWARD WITH HIGH TEMPERATURES COOLING OFF A BIT ONCE AGAIN. && .DISCUSSION...9 AM INFRARED SATELLITE IMAGERY SHOWED FEW TO SCATTERED CLOUD COVER OVER SE AZ. PRECIPITABLE WATER VALUES ACROSS THE AREA RANGED 1.30" EAST TO 1.70" WEST BUT DRIER AIR IS NOT THAT FAR AWAY WITH PW VALUES AROUND 1" OVER CHIHUAHUA MEXICO. WATER VAPOR SHOWED A DRY TONGUE OVER CHIHUAHUA WHICH WILL PUSH NNW OVER THE AREA TODAY. SO EXPECT ISOLATED TO LOW SCATTERED COVERAGE OF STORMS. TUCSON SOUNDING SHOWED LIGHT STEERING FLOW...SO EXPECT ISOLATED HEAVY RAINERS ALTHOUGH CAN'T RULE OUT WET MICROBURST OR TWO. MAIN CONCERN FOR HEAVY RAINS AND FLASH FLOODING IS ALONG THE INTERNATIONAL BORDER FROM NOGALES TO DOUGLAS. GROUND PRETTY SATURATED IN THESE AREAS. HIGHS TODAY WILL BE NEAR MID-JULY NORMALS. INTERESTING UPCOMING WEEK FOR SE AZ. MORE ON THIS IN AFTERNOON DISCUSSION. && .AVIATION...ISOLD SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING OR 15/06Z. IN THE VICINITY OF THESE STORMS...CLOUDS SCT030-040 BKN060-080 WITH WIND GUSTS NEAR 45KTS. OUTSIDE OF THUNDERSTORMS...SCT100-120 WITH DIURNAL WIND DIRECTIONS WITH SPEEDS NEAR 10KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...A SLIGHTLY DRIER AIR MASS MOVING INTO ARIZONA TODAY FOR ISOLATED TO THUNDERSTORMS AT LOWER ELEVATIONS AND SCATTERED COVERAGE NEAR THE MOUNTAINS. MINIMUM RH LEVELS TO DROP INTO THE MID 20S ACROSS THE LOWER ELEVATIONS. ON MONDAY AN UPPER LEVEL LOW WILL APPROACH FROM THE EAST INCREASING THE MOISTURE AND INSTABILITY ACROSS SOUTHERN ARIZONA. THE NUMERICAL MODELS ARE INDICATING TUESDAY WILL BE AN ACTIVE THUNDERSTORM DAY WITH TEMPERATURES FALLING BELOW AVERAGE DUE TO THE ABUNDANCE OF PRECIPITATION. CONTINUED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGHOUT THE WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 112 PM MST SUN JUL 14 2013 AZZ504-506-507-514-142100- SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 112 PM MST SUN JUL 14 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES UNTIL 200 PM MST... AT 110 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SUMMERHAVEN...OR 11 MILES EAST OF ORO VALLEY. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES. LAT...LON 3255 11061 3230 11064 3236 11090 3254 11088 TIME...MOT...LOC 2012Z 128DEG 1KT 3244 11078 GL
The Tucson radar (KEMX), 63 km away, was scanning. The volume nearest the first event began at 20:14 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Penny size hail was reported at Summerhaven.
Heavy rain caused flash flooding of Mount Lemmon Highway and other roads in Summerhaven.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459571, 459574.